GENEVA--Protease inhibitors are central to most current regimens for suppressing human immunodeficiency virus (HIV) but also may cause major side effects. These increasingly serious problems may be related to effects on two cellular receptors involved in lipid metabolism, according to work presented at the 12th World Conference on AIDS. The most serious problems are a lipodystro-phy syndrome, hyperlipidemia, and increased insulin resistance, which may lead to diabetes mellitus.
Thin Legs, Fat Middle
David Cooper, MD, DSc, of the National Centre in HIV Epidemiology and Clinical Research, University of New South Wales, Sydney, Australia, said that the lipodystrophy syndrome is characterized by an unusual combination of peripheral fat wasting and central adiposity. The central fat deposits may include abdominal fat ("protease paunch"), cervical fat pad ("buffalo hump"), or breast hypertrophy, as well as bilateral symmetrical lipomatosis.
Patients with lipodystrophy tend to lose facial fat pads, as well as fat in the neck, arms, legs, and buttocks. Dr.Cooper said that this differs from AIDS wasting, in which there is no abdominal fat gain. The loss of subcutaneous fat in the extremities may increase the prominence of subcutaneous veins. Dr. Cooper warned that these are sometimes misdiagnosed as varicose veins.
The lipodystrophy syndrome is quite common in patients on protease-inhibitor-based regimens. Dr. Cooper cited studies from Hong Kong, France, and Australia in which 24% to 63% of patients were affected.
The increase in visceral abdominal tissue, and in the ratio of visceral abdominal to total abdominal tissue, in these patients is also typically accompanied by an increase in triglyceride levels and in low-density lipoprotein (LDL) cholesterol levels.
"There have been some isolated reports in the literature of quite massive hypertriglyceridemia," Dr. Cooper said. As might be expected, this, in turn, may be associated with an increased risk for coronary artery disease in some patients. A case of myocardial infarction and a case of large embolic occlusion of the right femoral artery in patients taking protease inhibitors were described in a poster presented at the meeting.
Some protease inhibitors appear to be more likely to cause lipodystrophy than others. According to Dr. Cooper, preliminary data suggest that the combination of ritonavir(Drug information on ritonavir) (Norvir) and saquinavir(Drug information on saquinavir) (Invirase) is more problematic in this regard than indinavir(Drug information on indinavir) (Crixivan).
"Pancreatitis would also be expected in patients with hypertriglyceridemia," Dr. Cooper said. "There are no published reports yet of this, but it should be looked for in patients taking protease inhibitors."
A Working Hypothesis
Dr. Cooper has proposed a hypothesis that may explain several of these side effects. Briefly, the HIV-1 protease has a binding site similar to sites on cytoplasmic retinoic-acid binding protein type 1 (CRABP-1) and on the LDL-receptor-related protein (LRP). Protease inhibitors are thought to interfere with the normal function of both these proteins.
CRABP-1 binds retinoic acid to cytochrome P450 3A, which catalyzes the conversion of retinoic acid to cis-9-retinoic acid. A shortage of cis-9-retinoic acid interferes with normal adipocyte apoptosis and with adipocyte differentiation and proliferation, shifting adipocyte proliferation toward central rather than peripheral fat and decreasing peripheral fat storage.
LRP helps cleave fatty acids from circulating triglycerides to permit entry of free fatty acids into adipocytes for storage as fat. Blocking LRP function would be expected to increase hyperlipidemia.
Dr. Cooper pointed out that central adipocytes such as those of the dorso-cervical fat pad are more metabolically active than those in the periphery and would be more likely to accumulate excess fat in any situation with both impaired peripheral fat storage and hyper-lipidemia.
Insulin Resistance Increases
High levels of circulating triglycerides are also linked to increased insulin resistance due to interference with post-receptor insulin signaling. Ravi Walli, MD, and colleagues at Ludwig Maxi-milian Universitat, Munich, Germany, studied peripheral insulin resistance in 80 HIV-positive patients.
"HIV infection alone does not lead to impairment in insulin sensitivity," Dr. Walli reported. However, 61% of patients taking protease inhibitors had pathologic insulin sensitivity, and there was a trend toward lower insensitivity in patients who had taken indinavir.
"The first step seems to be impaired insulin sensitivity, leaving some reserve to maintain glucose tolerance. In a second step, this reserve is used up, leading to diabetes mellitus in some patients," Dr. Walli said.
Since glucose tolerance is maintained for some period of time, the oral glucose tolerance test is not sensitive enough to detect the developing insulin resistance. This requires intravenous insulin tolerance testing, but thus far there are no guidelines for choosing patients sufficiently at risk to be reasonable candidates for this complex type of screening.
What Is Needed Now
Three things are needed now, Dr.Cooper said: a consensus case definition of the lipodystrophy syndrome, guidelines on how to treat patients who develop it or insulin resistance, and testing of the proposed hypotheses. "We are doing a lot of opinion-based medicine," he said. "We need evidence."
Clinically, physicians need to know whether patients should be started on protease-sparing regimens as first-line antiretroviral therapy, whether virus suppression could be induced with a protease-inhibitor-based regimen and then maintained with a non-protease-inhibitor combination, and whether patients with severe lipodystrophy syndromes should be switched to non-protease-inhibitor combinations, Dr. Cooper said.
"In symptomatic or poor-prognosis HIV disease, the risk-to-benefit ratio is in favor of protease inhibitors. In asymp-tomatic patients, we may want to consider a protease-sparing regimen. However, many of our patients were close to death before they began taking these drugs, so I am very reluctant to switch them without clinical trials," he added.